Hail, Washington
- When
- April 13, 8:28 AM CST
- Where
- Washington County, 3 mi ENE of Sonora
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.187, -94.000
A line of thunderstorms developed into northwestern Arkansas during the morning of the 13th, as a cold front moved into the area. A strong thunderstorm within the line produced hail up to nickel size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A line of thunderstorms developed into northwestern Arkansas during the morning of the 13th, as a cold front moved into the area. A strong thunderstorm within the line produced hail up to nickel size. More impactfully, this line of showers and thunderstorms was slow-moving, with individual cells within the line moving northeasterly repeatedly across the same areas, which resulted in locally heavy rainfall. Two to four inches of rain occurred locally, which subsequently resulted in flash flooding across portions of Benton, Washington, Carroll, and Madison Counties. After the rainfall had ended, some low water crossings remained flooded for hours, and a woman drowned when she attempted to drive through one of these low water crossings in Carroll County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 13, 5:35 AM CST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 635 AM CDT Wed Apr 13 2022 ...New AVIATION... .SHORT TERM... (Today) Issued at 347 AM CDT Wed Apr 13 2022 A cold front has entered northeast Oklahoma early this morning and is approaching the Interstate 44 corridor at this time. Showers and thunderstorms are expected to gradually increase in coverage and intensity over the next few hours, initially behind the boundary, and eventually along and ahead of the boundary after sunrise. Some of these storms will likely be strong to severe, with the greatest severe weather potential being with the storms along and south of the front. The front and all showers and storms should clear the forecast area by mid afternoon. && .LONG TERM... (Tonight through Tuesday) Issued at 347 AM CDT Wed Apr 13 2022 A chilly night is in store tonight, with frost and freeze headlines likely to be needed in many locations. Will let the day shift take a closer look at which areas will need freeze headlines as opposed to frost headlines. A brief warming trend will then take place Thursday through Friday as south winds return. A cold front will sag slowly south across the area Friday night into Saturday, setting the stage for a rather chilly Easter weekend for most locations. A few showers and storms may accompany this front, with some rain chances persisting through the weekend. We will continue to trend high temperatures down over the weekend, and actual values may still end up being several degrees cooler than even this forecast reflects in some places. A warming trend will begin early next week, with temperatures likely to return to near normal levels by the middle of next week. && .AVIATION... (12Z TAFS) Issued at 635 AM CDT Wed Apr 13 2022 A cold front, which will have already passed thru the NE OK terminals, will sweep across the remainder of the region later today. Showers and storms can be expected along and ahead of the front from SE OK up into NW AR with vsbys in the MVFR to even IFR range possible. A period of MVFR cigs can be expected ahead of and just behind fropa, with a brief period of IFR cigs at the far NW AR sites. Gusty south to southwest winds will become gusty northwest winds. TAFs will trend back toward VFR by the end of the day and winds will become light tonight. && .PRELIMINARY POINT TEMPS/POPS... TUL 60 35 70 49 / 70 0 0 0 FSM 71 37 71 46 / 60 0 0 0 MLC 69 36 71 51 / 70 0 0 0 BVO 58 30 69 44 / 30 0 0 0 FYV 63 31 66 44 / 80 0 0 0 BYV 64 33 66 46 / 80 0 0 0 MKO 67 35 70 47 / 80 0 0 0 MIO 56 33 65 44 / 80 0 0 0 F10 65 36 71 49 / 70 0 0 0 HHW 74 39 72 49 / 60 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...05 LONG TERM....05 AVIATION...30
Hazardous Weather Outlook National Weather Service Tulsa OK 515 AM CDT Wed Apr 13 2022 ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 515 AM CDT Wed Apr 13 2022 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Northwest Arkansas and Far Eastern Oklahoma. ONSET...Mid Morning. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Southeast of Interstate 44. ONSET...Ongoing. FLASH FLOOD. RISK...Limited. AREA...Northwest Arkansas and Far Eastern Oklahoma. ONSET...Mid Morning. HEAVY RAIN. RISK...Limited. AREA...Southeast of Interstate 44. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Limited. AREA...Mainly West of Highway 75 in Northeast Oklahoma. ONSET...This Afternoon. DISCUSSION... A cold front has entered northeast Oklahoma early this morning and will sweep southeast through the rest of eastern Oklahoma and northwest Arkansas by early afternoon. Showers and a few thunderstorms are beginning to develop along and north of the front, and this activity will continue to increase this morning. Additional showers and storms are expected to develop ahead of the front this morning, and these storms will have the highest severe weather potential. Large hail and damaging winds will be the biggest threats, but a tornado or two will also be possible later this morning into early afternoon across parts of northwest Arkansas and far eastern Oklahoma. Locally heavy rainfall may also result in localized flooding in a few spots. Gusty northwest winds behind the cold front will result in a limited fire danger this afternoon, mainly to the west of Highway 75 in northeast Oklahoma where rainfall amounts this morning will be quite light. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...No Hazards. FRIDAY...Thunderstorm Potential. SATURDAY...Thunderstorm Potential...High Wind Potential. SUNDAY...Thunderstorm Potential. MONDAY and TUESDAY...No Hazards. EXTENDED DISCUSSION... Another cold front will sag south across the area Friday night and early Saturday. A few thunderstorms may occur near and north of this front late Friday through the weekend. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
716 AM CDT Wed Apr 13 2022
ARZ001-010-OKZ069-131300-
Benton AR-Washington AR-Adair OK-
716 AM CDT Wed Apr 13 2022
...Strong thunderstorms will impact portions of Benton, northwestern
Washington and northern Adair Counties through 800 AM CDT...
At 716 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles west of Seligman to 3 miles north of
Christie. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Springdale... Rogers...
Bentonville... Siloam Springs...
Bella Vista... Lowell...
Pea Ridge... Gentry...
Tontitown... Bethel Heights...
Lincoln... Cave Springs...
Decatur... Westville...
Highfill... Garfield...
Gateway... Watts...
Springtown... Christie...
This includes Interstate 49 between mile markers 72 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3583 9453 3593 9480 3598 9480 3616 9461
3616 9456 3621 9457 3648 9429 3650 9387
3649 9387
TIME...MOT...LOC 1216Z 236DEG 34KT 3652 9402 3601 9467
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
805 AM CDT Wed Apr 13 2022
OKZ071-073-131345-
Pittsburg OK-McIntosh OK-
805 AM CDT Wed Apr 13 2022
...Strong thunderstorms will impact portions of southwestern McIntosh
and northwestern Pittsburg Counties through 845 AM CDT...
At 805 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from near Hanna to 3 miles northwest of Stuart.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Crowder... Canadian...
Indianola... Ashland...
Haywood... Scipio...
Arpelar...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3505 9609 3506 9607 3508 9606 3512 9603
3512 9601 3514 9601 3515 9598 3518 9597
3526 9552 3474 9609
TIME...MOT...LOC 1305Z 262DEG 17KT 3522 9589 3495 9613
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
808 AM CDT Wed Apr 13 2022
OKZ067-068-070-131345-
Muskogee OK-Cherokee OK-Wagoner OK-
808 AM CDT Wed Apr 13 2022
...Strong thunderstorms will impact portions of southeastern Wagoner,
central Cherokee and northern Muskogee Counties through 845 AM CDT...
At 808 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles southeast of Hulbert to 2 miles northwest
of Oktaha. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Muskogee... Tahlequah...
Fort Gibson... Okay...
Hulbert... Braggs...
Eldon... Sequoyah State Park...
Pumpkin Center... Wainwright...
Summit...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3593 9480 3567 9514 3559 9564 3591 9533
3597 9480
TIME...MOT...LOC 1308Z 247DEG 44KT 3590 9510 3560 9550
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
830 AM CDT Wed Apr 13 2022
ARZ001-010-OKZ068>070-072-131415-
Benton AR-Washington AR-Adair OK-Muskogee OK-Sequoyah OK-Cherokee OK-
830 AM CDT Wed Apr 13 2022
...Strong thunderstorms will impact portions of southwestern Benton,
northwestern Washington, northwestern Sequoyah, Adair, southeastern
Cherokee and southeastern Muskogee Counties through 915 AM CDT...
At 829 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from near West Siloam Springs to 3 miles northeast of
Lake Tenkiller State Park to 2 miles northwest of Warner. Movement
was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Siloam Springs... Stilwell...
Tontitown... Lincoln...
Warner... Westville...
Vian... Gore...
West Siloam Springs... Porum...
Webbers Falls... Watts...
Marble City... Braggs...
Adair State Park... Christie...
Greenleaf State Park... Cincinnati...
Pumpkin Center... Maryetta...
This includes Interstate 40 in Oklahoma between mile markers 274 and
295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3562 9474 3530 9533 3538 9535 3555 9535
3555 9538 3563 9540 3584 9497 3616 9458
3616 9456 3618 9457 3620 9454 3621 9420
TIME...MOT...LOC 1329Z 242DEG 30KT 3616 9459 3565 9501 3551 9534
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
909 AM CDT WED APR 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM TSTM WND DMG 1 NNE STILWELL 35.82N 94.63W
04/13/2022 ADAIR OK PUBLIC
ROOF TORN OFF METAL BUILDING.
&&
JDSSpecial Weather Statement
National Weather Service Tulsa OK
919 AM CDT Wed Apr 13 2022
ARZ001-002-010-011-131445-
Carroll AR-Madison AR-Benton AR-Washington AR-
919 AM CDT Wed Apr 13 2022
...A strong thunderstorm will impact portions of northeastern Benton,
northwestern Madison, Carroll and northern Washington Counties
through 945 AM CDT...
At 918 AM CDT, Doppler radar indicated a cluster of strong
thunderstorms from Eureka Springs to near Springdale, moving east at
50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Fayetteville... Springdale...
Rogers... Berryville...
Eureka Springs... Lowell...
Green Forest... Tontitown...
Bethel Heights... Garfield...
Gateway... Beaver...
Hindsville... Carrollton...
Rudd... Forum...
Hobbs State Park... Clifty...
War Eagle... Urbanette...
This includes Interstate 49 between mile markers 65 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3605 9443 3650 9397 3650 9330 3624 9330
TIME...MOT...LOC 1418Z 257DEG 44KT 3627 9380
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe Western Arkansas radar (KSRX), 105 km away, was scanning. The volume nearest the first event began at 14:30 UTC.
8 flash flood, 1 hail, 1 flood. Local standard time, as filed.
Portions of Country Club Drive were reported flooded and closed.
Portions of several roads were flooded, and flood water entered a business.
Portions of Sleepy Hollow Road were flooded southwest of Gentry.
Portions of numerous roads were flooded and closed across the county. There was at least one swift water rescue performed for a stranded motorist.
A one-mile section of Highway 12 was flooded and closed in both directions.
A half-mile section of Highway 16 was flooded and closed in both directions, and a section of Highway 412 was flooded and closed in both directions.
Several roads were flooded near Harmony.
Portions of several roads were flooded by heavy rainfall.
A vehicle driven into a flooded low water crossing near the intersection of county roads 705 and 741 was swept away, with the driver drowning in the flood water. Heavy rainfall had ended by early afternoon, but some low water crossings remained flooded well after the rain had stopped.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Carroll | 2022-04-13 | 71 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017831, 1019812, 1019817, 1019811, 1019814, 1019813, 1019815, 1019816, 1024931, 1024927.